What is Tardive Dyskinesia?
Tardive dyskinesia is a complication of taking some types of medication, such as anti-psychotic drugs. It is characterised by jerky involuntary movements, which may affect the face and the rest of the body. Facial movements can be particularly distressing, as they are clearly visible to others and this can make people feel self-conscious in public.
What causes tardive dyskinesia and who is affected?
Tardive dyskinesia is a side-effect of taking medication, most commonly drugs prescribed for mental health disorders such as bipolar disorder, schizophrenia and psychosis. Symptoms have also been linked to medication recommended for treating digestive problems and nausea.
Older drugs tend to be associated with tardive dyskinesia more frequently than newer medicines. You may also have a greater risk of developing symptoms if you have been taking medicines for a long time or you take a high dose. There is also a suggestion that risk may be elevated in older people and those with African heritage. Injected drugs are more likely to cause TD than other forms.
What are the symptoms?
The most common signs of tardive dyskinesia are making involuntary movements and being out of control of your muscles. There are three main categories of symptoms and these include jerky movements, slow, squirming movements and muscle spasms. Examples of symptoms include:
- moving the jaw involuntarily
- lip smacking
- moving the hips suddenly
- repeated tapping of the feet
- wriggling movements
- muscle pain
- breathing difficulties
- postural changes
Symptoms can be mild or more severe and can result in complications such as low self-esteem, fear of going out, social isolation and anxiety. Many people who experience TD feel embarrassed about the movements they make and as they don’t have control, this can make them apprehensive, nervous and worried.
How is tardive dyskinesia treated?
Sometimes, changing medication can stop symptoms of tardive dyskinesia, however this can sometimes take a long time and it is common to experience withdrawal symptoms, especially if you have been taking anti-psychotic medication for a prolonged period of time.
Often, patients are torn because they don’t want to put up with the symptoms of TD, but equally, they need treatment for mental health disorders. It is understandable to want to continue taking a medication if you have found that it benefits your mental health and your GP and psychiatrist will be able to discuss all the options with you to help you decide which course to take.
In some cases, it may be possible to switch to a different drug or slowly reduce the dosage, helping to keep your mental health in check while also reducing the severity of your symptoms. It may be that a period of trial and error is required to see how doctors can balance different treatments to achieve the best outcome for you.